[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 27, 1985

Fluorouracil-Associated Dermatitis of the Hands and Feet

Author Affiliations

University of Texas System Cancer Center M. D. Anderson Hospital and Tumor Institute Houston

JAMA. 1985;254(24):3479. doi:10.1001/jama.1985.03360240091043
Abstract

Continuous intravenous infusion has recently been investigated as a method of improving the therapeutic index of cancer chemotherapy. Theoretical advantages of this schedule include (1) a reduction or modification in drug toxicity owing to a lower peak concentration of the drug and (2) an enhanced therapeutic effect owing to a prolonged tumor cell exposure to the drug in various phases of the cell cycle. This approach has been investigated using fluorouracil, a pyrimidine antimetabolite that is frequently used in chemotherapy programs for gastrointestinal and breast malignant neoplasms. After fluorouracil undergoes activation, it interferes with both RNA and DNA synthesis in the cancer cell, but its plasma half-life is only ten minutes because it undergoes rapid inactivation in the liver and other tissues.

The schedule-dependent nature of fluorouracil toxicity has long been known: myelosuppression predominates in patients who receive intravenous bolus administration, and stomatitis is prevalent in patients who receive short-term

×